MAUDE Adverse Event Report: COVIDIEN 980 VENTILATOR; VENTILATOR, CONTINUOUS, FACILITY USE

COVIDIEN 980 VENTILATOR; VENTILATOR, CONTINUOUS, FACILITY USE
Model Number 980X1ESDIEC
Medical Device Problem Codes Erratic or Intermittent Display (1182); Device Emits Odor (1425); No Flow (2991)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during the short self test (sst) on this 980 ventilator, the ventilator had a black screen and was noted there was a "burned smell".The ventilator was not in use on a patient at the time of the reported event.
 
Additional Manufacturer Narrative
Issue identified during device evaluation.H3 preliminary evaluation: the service personnel (sp) inspected the ventilator, confirmed that the unit does not turn on, there was a burnt smell and the direct current (dc) - dc converter printed circuit board assembly (pcba) was "burnt".The sp replaced the dc-dc converter pcba.Sp identified that the battery was not charging and that the breath delivery (bd)power controller and distribution pcba's require replacement.The cause of the event was isolated in the field to a potential faulty capacitor on the dc-dc converter pcba which can create a surge of power that damages the power distribution pcba and affects the battery.The reported serial number of the pcba is in scope of an internal existing corrective action regarding the dc-dc converter pcba.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
Issue identified during device evaluation.D3 device evaluation summary: medtronic conducted an investigation based upon all information received.It was reported that this 980 ventilator had a black screen and was noted there was a "burned smell".The service personnel (sp) inspected the ventilator, confirmed that the unit does not turn on, there is a burnt smell, and the direct current (dc) - dc converter printed circuit board assembly (pcba) was "burnt".The sp replaced the dc-dc converter pcba.Sp also identified that the battery was not charging, so sp replaced the breath delivery (bd) power distribution/bd power controller pcba set.The ventilator passed all calibrations and tests per the manufacturer's specifications at the time of service.The cause of the event was isolated in the field to a potential fault in the dc-dc converter pcba, which can cause damage to the bd power distribution pcba resulting in batteries not charging.The reported serial number of the pcba is in scope of an internal existing corrective action regarding the dc-dc converter pcba.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
It was reported that during the short self test (sst) on this 980 ventilator, the ventilator had a black screen and was noted there was a "burned smell".The ventilator was not in use on a patient at the time of the reported event.Reportability was reassessed based on field service engineer findings.
 
Additional Manufacturer Narrative
Section d4 unique identifier (udi)# was update section d9 was updated due to part return section h6 evaluation codes were updated due to analysis of returned part result code (annex c) additional code added component code (annex g) remove g0201201 and add g02005 and g0201204 issue identified during device evaluation.H3 device evaluation summary: was updated due to analysis of returned part.Medtronic conducted an investigation based upon all information received.It was reported that this 980 ventilator had a black screen and was noted there was a "burned smell".The device was available for evaluation.The service personnel (sp) inspected the ventilator, found the direct current (dc)-dc converter printed circuit board assembly (pcba) had thermal damage and replaced it.Sp also identified that the battery was not charging and replaced the breath delivery (bd) power distribution pcba and bd power controller pcba as a unit.The ventilator passed all calibrations and tests per the manufacturer's specifications at the time of service.The dc-dc converter pcba was not returned to medtronic.The power controller pcba was returned to medtronic for analysis.The component was visually inspected and functionally tested with no malfunction or product deficiency observed.One bd power distribution pcba was returned to medtronic for analysis.The board was visually inspected and functionally tested and was determined to be faulty due to two faulty capacitors; one of which was thermally damaged.The cause of the event was isolated to a potential faulty dc-dc converter pcba, which can create a power surge, causing damage to the bd power distribution pcba which can affect battery charging or the ability to switch to battery power.There is an existing internal investigation regarding the dc-dc converter pcba.The bd power distribution pcba is included in the trending and monitoring plan.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
980 VENTILATOR
Common Device Name
VENTILATOR, CONTINUOUS, FACILITY USE
Manufacturer (Section D)
COVIDIEN
micheal collins rd mervue
galway
EI 
Manufacturer (Section G)
COVIDIEN
micheal collins rd mervue
galway
EI  
Manufacturer Contact
justin ellis
8200 coral sea st ne
mounds view, MN 55112
7635265677
MDR Report Key21950581
Report Number8020893-2025-00093
Device Sequence Number18276492
Product Code CBK
UDI-Device Identifier10884521171633
UDI-Public(01)10884521171633(11)170321(21)35B1700736
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
K193056
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/31/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number980X1ESDIEC
Device Catalogue Number980X1ESDIEC
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/07/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/07/2025
Supplement Date Received by Manufacturer06/10/2025
03/25/2026
Initial Report FDA Received Date05/02/2025
Supplement Report FDA Received Date06/11/2025
03/31/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/21/2017
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown